Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 381, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2001, 1:55 PM CDT for Adams County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 22, 2001, 1:55 PM CDT (18:55 UTC)
- Expired
- Oct 22, 2001, 2:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adams County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 22, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
834 WUUS53 KDMX 221855 SVRDSM IAC003-221945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 155 PM CDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 245 PM CDT * AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF CORNING...OR ABOUT 47 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CORNING AROUND 220 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4117 9504 4100 9513 4091 9452 4111 9450 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 10:12 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Oct 22, 10:12 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1012 AM CDT TUE OCT 22 2001 FOG CONTINUES TO SLOWLY BURN OFF ACROSS CWA THIS MORNING WITH SHORT LIVED CLEARING SKIES FROM WEST TO EAST. EXPECT LEAD HIGH CLOUDINESS OVER NEB TO REACH WRN CWA BY NOON AND SPREAD EAST. EXPECT LOW CLOUDINESS TO BURN OFF BY THEN...BUT STILL WORTH A PC. GOING FCSTED TEMPS LOOK GOOD AS DO WINDS. ZFP AMD OUT SHORTLY. .DSM...NONE SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 1:32 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 43 min |
| Oct 22, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 51 min |
| Oct 22, 2:22 PM CDT | Severe Thunderstorm Warning | DMX | Union | 53 min |
| Oct 22, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 57 min |
| Oct 22, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 50 min |
| Oct 22, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 46 min |
| Oct 22, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 53 min |
| Oct 22, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 46 min |
| Oct 22, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Oct 22, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Oct 22, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.